Hypoglycemia and Hyperglycemia

Hypoglycemia and Hyperglycemia are two serious complications of Diabetes Mellitus that can be managed by knowing the signs and symptoms, and what you should do when these emergencies arise.

Hypoglycemia occurs when your blood glucose (sugar) level falls too low. The causes of hypoglycemia are usually related to too much diabetic medication, the inability to eat for whatever reason or a sudden increase in activity/exercise without increased calories. A person may also have a hypoglycemic episode due to a tumor within the pancreas or liver that causes a sudden release of insulin. The early symptoms of hypoglycemia are extreme tiredness, a general feeling of discomfort or nervouseness, irritability, headache, cold sweats, rapid heart rate and hunger. Later symptoms may include confusion, hallucinations, blurred or double vision, convulsions, seizures and coma. Treatment for hypoglycemia is very simple the person needs some carbs. If the patient is awake give them a drink containing sugar, if they are not able to drink place a glucose tablet or small amount of sugar under the tongue. This will raise the blood glucose level, and you should see an immediate improvement in symptoms.

Prolonged exposure to decreased levels of glucose can cause permanent brain damage. Even if the blood glucose improves and the person feels fine you need to contact your doctor so they can determine the cause of the event. Hyperglycemia is when your blood glucose levels are high. Most of the time this can be managed by taking some medicaion or exercising, but when they get too high it can lead to a hyperglycemic hyperosmolar coma in Type II diabetics and Diabetic Ketoacidosis in Type I diabetisc. Causes are related to lack of insulin or excessive intake of food or alcohol. Infection can also trigger hyperglycemic episodes due to the body’s reaction to stress.

The symptoms of hyperglycemia are similar to those of hypoglycemia including weakness, excessive thirst, tiredness, confusion, convulsions and coma. These patients may also experience nausea and vomiting. The treatment for hyperglycemia is insulin. Knowing what the patient’s blood glucose level is prior to treating the patient is a must. If the patient is awake and you live close enough take them to the hospital, if the patient is unconscious call emergency services immediately.